Think it's okay to pop over-the-counter (OTC) painkillers on a regular basis? Think again. A study at Baylor College of Medicine in Houston, Texas, reports that chronic use of ibuprofen, aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) can damage the small intestine. According to lead researcher David Y. Graham, MD, "We have always known that NSAIDs can cause potentially deadly stomach problems, but the extent of the impact on the small intestine was largely unknown until now." The Baylor team compared 21 arthritis patients taking a variety of NSAIDs for 90 days with 20 controls who took acetaminophen... or no drug at all. Following this period, using a new technique called video capsule endoscopy, all participants swallowed capsules that contain tiny cameras to photograph their small intestines. Researchers found that small intestine injury occurred in 71% of NSAID users, compared with only 10% of those in the control group. The injuries ranged from small erosions to severe ulcers. Alarmingly, the injuries caused no warning symptoms in any participants. Anyone who takes aspirin or other NSAIDs regularly for a year has a 1% to 4% risk for serious gastrointestinal complications, warns Dr. Graham. More disturbing numbers come from the American Gastroenterological Association (AGA)...
*Use of these medications leads to more than 100,000 hospitalizations a year.
*There are more than 16,000 NSAID-related deaths a year -- more than from AIDS and more than four times as many as from cervical cancer.
*Although potentially severe complications of NSAID use can develop within weeks, only one in five people experience any warning symptoms.
In response to these concerns, the AGA launched the REDUCE (Risk Education to Decrease Ulcer Complications and their Effects from NSAIDs) campaign to increase public awareness of the potentially harmful effects of NSAIDs. To learn more, visit www.2REDUCE.org or call 1-888-273-3823. As always, the lowest possible effective dose of any medicine is best. When it comes to NSAIDs, Dr. Graham says that the best approach is for doctors to prescribe or recommend them according to the patient's individual needs. He notes that the risk of side effects is greatest with anti-inflammatory doses (800 mg three times a day) rather than doses for pain relief (for example, 200 mg of ibuprofen). In some cases, your health-care provider also may prescribe the drug misoprostol (Cytotec), which protects the stomach lining and decreases stomach-acid secretion. However, this too does not come without risks -- misoprostol may cause miscarriages, premature labor or birth defects -- so talk to your doctor about what is safest long term. As for acetaminophen (Tylenol), it is not an NSAID and may be a safer alternative for occasional pain relief. However, Dr. Graham points out that acetaminophen does not have anti-inflammatory activity and is not without its own health risks. Long-term use can cause kidney damage and liver failure. Remember, pain is a symptom of a problem, it is not a problem in and of itself. Work with your doctor(s) to find treatment options that help address the underlying sources of your pain, rather than simply suppressing the pain with medication. For example, a recent government study confirmed that acupuncture reduced pain and improved function in people with arthritis. Clearly, living on drugs is not the answer.